Background: Several hundred drugs, toxins and herbs have been reported to cause blood abnormalities, and drugs account for 20 - 40% of all instances of cytopenias.
Objective: In the present paper, we report and discuss the recognition and management of moderate to severe idiosyncratic drug-induced thrombocytopenia.
Methods: A bibliographic search was performed on the PubMed database of the US National Library of Medicine for articles published from January 1990 to November 2008.
Results/conclusions: Moderate to severe idiosyncratic drug-induced thrombocytopenia (platelet count < 100 x 10(9)/l) is a relatively rare and potentially serious disorder. The origin may be myelosuppression or peripheral, owing to either the consumption of platelets or their immune-mediated destruction. The most common molecules responsible are heparins, quinidine, sulfonamides and gold salts. Clinically, the most classical symptom is a typical pattern of bleeding of variable intensity depending on the severity of thrombocytopenia and the molecule involved. Immune-mediated thrombocytopenia induced by heparin (type II) is more often associated with thrombotic events. The diagnosis is based on medical history and a set of clinical criteria, which also specify the level of imputability. Although the role of serological tests is not well established, they seem particularly valuable in some situations in which differential diagnosis is difficult or in type II heparin-induced thrombocytopenia. The treatment includes discontinuation of the suspected drug, and symptomatic measures that depend on the severity of clinical symptoms.